Skip to main content

Research Repository

Advanced Search

On the size and shape of drumlins

Fowler, A.C.; Spagnolo, M.; Clark, C.D.; Stokes, C.R.; Hughes, A.L.C.; Dunlop, P.

On the size and shape of drumlins Thumbnail


A.C. Fowler

M. Spagnolo

C.D. Clark

A.L.C. Hughes

P. Dunlop


We provide a mechanistic explanation for observed metrics for drumlins, which represent their sizes and shapes. Our explanation is based on a concept of drumlin growth occurring through a process of instability, whereby small amplitude wave forms first grow as ice slides over a bed of deformable sediments, followed by a coarsening process, in which the wavelength as well as the relief of the drumlins continues to grow. The observations then provide inferences about the growth process itself.


Fowler, A., Spagnolo, M., Clark, C., Stokes, C., Hughes, A., & Dunlop, P. (2013). On the size and shape of drumlins. GEM - International Journal on Geomathematics, 4(2), 155-165.

Journal Article Type Article
Publication Date Nov 1, 2013
Deposit Date Nov 1, 2013
Publicly Available Date May 27, 2014
Journal GEM - International Journal on Geomathematics
Print ISSN 1869-2672
Electronic ISSN 1869-2680
Publisher Springer
Peer Reviewed Peer Reviewed
Volume 4
Issue 2
Pages 155-165
Keywords Drumlins, Size and shape, Instability theory.


You might also like

Downloadable Citations